Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 38, NWS Columbia, SC

May 10, 2008Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 7:38 AM EDT for Bamberg County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 7:38 AM EDT (11:38 UTC)
Expired
May 10, 2008, 8:15 AM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:50 AM EDTHAIL 0.75Denmark, SCDENMARK POLICE RECEIVED REPORTS OF PENNY SIZED HAIL AT 0750 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 101138
SVRCAE
SCC009-101215-
/O.NEW.KCAE.SV.W.0038.080510T1138Z-080510T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
738 AM EDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 AM EDT

* AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DENMARK...AND MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BAMBERG COUNTY AT 750 AM EDT

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EHRHARDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3331 8100 3318 8080 3307 8099 3323 8121
      3341 8119
TIME...MOT...LOC 1138Z 294DEG 43KT 3328 8111

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:38 AM EDT, 0 minutes earlier.

Area forecast discussion, May 10, 7:38 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
738 AM EDT SAT MAY 10 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT TO THE SOUTH AND STALL OUT OVER THE
AREA TONIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT
SUNDAY. THEN A STRONG COLD WILL MOVE THROUGH SUNDAY EVENING.
HIGH PRESSURE WILL BRING DRIER COOLER CONDITIONS MONDAY AND
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IN GOOD AGREEMENT WITH MODELS BRINGING WEAK COLD FRONT INTO AREA
TODAY. FRONT WILL FURTHER WEAKEN AND SLOW DOWN THIS AFTERNOON.
MAINLY DRY CONDITIONS NORTH PART OF CWA. BUT ENOUGH MOISTURE WITH
FRONT TO INCLUDE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS JUST ABOUT ALL DAY SOUTHERN AND WESTERN PARTS OF THE
CWA. WILL ISSUE UPDATE TO REFLECT THIS CHANGE AND RE-ARRANGE ZONE
GROUPINGS FOR WEATHER. ANOTHER VERY WARM DAY WITH HIGHS IN THE
UPPER 80S.

SPC HAS CENTRAL AND SOUTHERN PARTS OF CWA IN SLIGHT RISK AREA THIS
AFTERNOON AS WELL. NAM AFTERNOON CAPES 1500-2000...LIS -5...AND
TOTALS 52-54. ETA BUFKIT WET BULB ZERO 9000-9500 FT. SO THREAT WILL
BE THERE IF WE CAN GET THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LIKE MODELS INCREASING SHOWER AND THUNDERSTORM CHANCES TONIGHT AS
UPPER LOW DROPS SOUTHEAST TOWARD AREA TONIGHT AND SUNDAY. A STRONG
SHORT WAVE ALSO MOVES THROUGH LATE IN THE DAY SUNDAY AND SUNDAY
EVENING. SYSTEM IS VERY DYNAMIC AND SPC HAS CAE CWA OUTLOOKED IN A
MODERATE RISK FOR SEVERE STORMS SUNDAY. UPPER FLOW DIFLUENT AHEAD
OF APPROACHING SHORT WAVE SUNDAY AND SHEAR SHOULD BE QUITE STRONG
AS WELL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AGREE WITH GFS SOLUTION. UPPER LOW MOVES EAST BY MONDAY AND UPPER
RIDGE BEGINS TO BUILD OVER AREA MONDAY THROUGH TUESDAY NIGHT.
INITIALLY COOLER MONDAY AND TUESDAY WITH HIGHS UPPER 70S TO LOWER
80S AND LOWS MONDAY NIGHT IN THE UPPER 40S. HIGH MOVES EAST BY
TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST
AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WARMER TUESDAY
NIGHT WITH LOWS IN THE 50S. WILL INCLUDE CHANCE TO SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER
TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM
AIR ADVECTION FROM THE SOUTH.

&&

.AVIATION /12Z SATURDAY THROUGH THURSDAY/...
FRONTAL BOUNDARY OVER CENTRAL SC WILL PUSH SOUTHWARD TO NEAR THE
SAVANNAH RIVER TODAY BEFORE HEADING BACK NORTHWARD LATE TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND SOUTH OF
THE BOUNDARY THROUGH THE EVENING. MODERATE TO STRONG INSTABILITY
EXPECTED. MVFR TO IFR CONDITIONS POSSIBLE AT KAGS/KDNL/KOGB IN
TSTMS. VFR CONDITIONS AT KCAE/KCUB.

AFTER 06Z WINDS WILL BECOME MORE EASTERLY AND MVFR CEILINGS ALONG TI
SHOWERS AND TSTMS TO DEVELOP ACROSS THE TAF SITES.

OUTLOOK...MVFR TO IFR CONDITIONS ARE POSSIBLE SUNDAY AS WARM FRONT
MOVES NORTH EARLY IN THE DAY AND COLD FRONT MOVES THROUGH LATE IN
THE DAY. THUNDERSTORMS AND GUSTY WINDS ALSO POSSIBLE SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

AVIATION...10
Hazardous weather outlook, May 10, 6:13 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
613 AM EDT SAT MAY 10 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
613 AM EDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT THE CENTRAL AND SOUTHERN
MIDLANDS AS WELL AS THE CENTRAL SAVANNAH RIVER AREA TODAY. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND
NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE
POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 10, 6:36 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             2 S AUGUSTA             33.43N 82.00W
05/10/2008  E1.75 INCH       RICHMOND           GA   AMATEUR RADIO

            DON DRAWDY AUGUSTA SKYWARN OPERATOR RECEIVED REPORT OF
            GOLG BALL SIZED HAIL FROM BEAVER CREEK AREA AT 630 AM.

&&

TTH
Local storm report, May 10, 6:40 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             AIKEN                   33.54N 81.73W
05/10/2008  E0.75 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORT OF PENNY SIZED HAIL IN AIKEN AT 630 AM.

&&

TTH
Local storm report, May 10, 6:44 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
644 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             NORTH AUGUSTA           33.52N 81.96W
05/10/2008  E0.88 INCH       AIKEN              SC   TRAINED SPOTTER

            TRAINED SPOTTER NORTH AUGUSTA REPORTED DIME TO MICKEL
            SIZED HAIL COVERING THE GROUND AT 615 AM.

&&

TTH
Local storm report, May 10, 6:52 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             AIKEN                   33.54N 81.73W
05/10/2008  E1.00 INCH       AIKEN              SC   TRAINED SPOTTER

            TRAINED SPOTTER FROM MOREHEAD CITY OFFICE IN NORTH
            CAROLINADRVING THROUGH AIKEN AT 630 AM REPORTED ONE INCH
            HAIL. REPORT RELAYED THROUGH MOREHEAD CITY OFFICE.

&&

TTH
Local storm report, May 10, 7:23 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
723 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HEAVY RAIN       TRENTON                 33.70N 81.86W
05/10/2008  1.51             EDGEFIELD          SC   PUBLIC

            TO 2.00 INCHES.

&&

NNNN
Local storm report, May 10, 7:23 AM EDT, 15 minutes before
aTENGCAELSRNWR08051011220805101122        026CD   SCC003c0805101207

IN NORTH AUGUSTA SC, BETWEEN 6:02 AM AND 6:17 AM,

HAIL THE SIZE OF QUARTERS WAS REPORTED.

b

NNNN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:31 AM EDTSevere Thunderstorm WarningCAEMcCormick44 min
May 10, 5:54 AM EDTSevere Thunderstorm WarningCAEEdgefield36 min
May 10, 6:05 AM EDTSevere Thunderstorm WarningCAEAiken55 min
May 10, 6:35 AM EDTSevere Thunderstorm WarningCAEEdgefield17 min
May 10, 7:11 AM EDTSevere Thunderstorm WarningCAEBarnwell34 min
May 10, 8:26 AM EDTSevere Thunderstorm WarningCAEOrangeburg19 min
May 10, 3:49 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg56 min
May 10, 4:45 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg60 min
May 10, 5:08 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg52 min
May 10, 6:49 PM EDTSevere Thunderstorm WarningCAEOrangeburg41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.